A 56-year-old man was evaluated for a 4-week history of a rash on his hands and feet. Three months before presentation, he had started weekly paclitaxel infusions for metastatic small-cell lung cancer. He complained of pain, burning sensations, and peeling skin on his hands and feet. The bilateral dorsal hands had erythematous, crusted erosions (Image 1A). The bilateral plantar feet and ankles had superficial, moist erosions with a clean base and surrounding desquamative scaling (Image 1B). He also had crusted, scaling erythematous patches on the bilateral cheeks in a periorbital distribution (Image 1C).
A skin biopsy from the right cheek and right leg showed vacuolar interface reaction with apoptotic cells; these features were consistent with a cutaneous reaction to paclitaxel. Direct immunofluorescence studies of the skin biopsy were negative for autoimmune blistering skin disorders.
Paclitaxel was held, and acetic acid wet dressings with triamcinolone acetonide 0.1% cream, thrice daily, were initiated. Over 2 weeks, the patient's pain and sensation of burning improved with healing of the erosions and resolution of the desquamation.
The term toxic erythema of chemotherapy encompasses a group of overlapping toxic reactions to chemotherapy that are characterized by painful erythema of the hands and feet . Other names for entities within this spectrum include erythrodysesthesia, acral erythema, hand-foot syndrome, and toxic erythema of the palms and soles . Clinically, toxic erythema of chemotherapy is characterized by painful erythema and edema of the hands, feet, and intertriginous regions (e.g., groin, axillae), but may also involve the elbows, knees, and ears . Affected areas may have a dusky appearance and develop bullae with subsequent erosions . The eruption is typically self-limited and usually resolves with desquamation and postinflammatory hyperpigmentation. Although skin findings classically appear 2 days to 3 weeks after administration of chemotherapy, some patients may have delayed onset of several months .
Treatment of affected areas with topical corticosteroids two to three times daily for several weeks can provide benefit. Other treatments include cool compresses, pyridoxine (50–150 mg once daily), and local hypothermia . The most common chemotherapeutic agents causing toxic erythema are cytarabine, the anthracyclines, 5-fluorouracil, capecitabine, the taxanes, and methotrexate . Skin findings may recur if the same or higher dose of chemotherapy is reinstituted; thus, prevention of recurrence may involve dose reduction, lengthening of the interval between treatment cycles, or discontinuation of the culprit chemotherapeutic agent .
Hematologists frequently use chemotherapeutic agents implicated in this cutaneous reaction and are therefore likely to encounter this eruption in patients in their clinical practice. We encourage the use of the term toxic erythema of chemotherapy as described by Bolognia et al.  to aid in the timely recognition of this condition and to help facilitate communication among care providers across a range of specialties. We hope that this case helps illuminate the spectrum of toxic erythema of chemotherapy and thereby increases awareness of the clinical presentation and outcome of this commonly encountered condition.